Alert archive / Tennessee / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 151, NWS Nashville, TN

July 1, 20235 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 1, 2023, 2:00 PM CDT for 5 counties in Tennessee. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2023, 2:00 PM CDT (19:00 UTC)
Expired
Jul 1, 2023, 2:30 PM CDT
In force
30 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jackson County, TN, Macon County, TN, Smith County, TN, Sumner County, TN, Trousdale County, TN

The radar

The Nashville radar (KOHX), 61 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 12:22 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
369 J/kg
Mixed-layer CIN
-332 J/kg
Mixed-layer LCL
1320 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

507 
WUUS54 KOHX 011900
SVROHX
TNC087-111-159-165-169-011930-
/O.NEW.KOHX.SV.W.0151.230701T1900Z-230701T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
200 PM CDT Sat Jul 1 2023

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Northern Smith County in Middle Tennessee...
  Northwestern Jackson County in Middle Tennessee...
  Northeastern Sumner County in Middle Tennessee...
  Macon County in Middle Tennessee...
  Trousdale County in Middle Tennessee...

* Until 230 PM CDT.

* At 200 PM CDT, a severe thunderstorm was located near Westmoreland,
  or 10 miles northwest of Hartsville, moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Gallatin, Lafayette, Hartsville, Westmoreland, Red Boiling Springs,
  Portland, Bethpage, Dixon Springs, Pleasant Shade, Oak Grove,
  Bledsoe Creek State Park and Bugtussle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm may occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3662 8579 3651 8581 3650 8581 3651 8579
      3635 8581 3637 8648 3659 8658 3663 8594
TIME...MOT...LOC 1900Z 266DEG 38KT 3648 8630 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

10
2 follow-up statements
315 
WWUS54 KOHX 011911
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
211 PM CDT Sat Jul 1 2023

TNC087-111-159-165-169-011930-
/O.CON.KOHX.SV.W.0151.000000T0000Z-230701T1930Z/
Smith TN-Jackson TN-Sumner TN-Macon TN-Trousdale TN-
211 PM CDT Sat Jul 1 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR NORTHERN SMITH...NORTHWESTERN JACKSON...NORTHEASTERN SUMNER...
MACON AND TROUSDALE COUNTIES...

At 211 PM CDT, a severe thunderstorm was located near Hartsville,
moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lafayette, Hartsville, Westmoreland, Red Boiling Springs, Bethpage,
Dixon Springs, Pleasant Shade and Bugtussle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3662 8579 3651 8581 3650 8581 3651 8579
      3635 8581 3636 8626 3660 8637 3663 8594
TIME...MOT...LOC 1911Z 266DEG 38KT 3649 8615 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

10
009 
WWUS54 KOHX 011924
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
224 PM CDT Sat Jul 1 2023

TNC165-011933-
/O.CAN.KOHX.SV.W.0151.000000T0000Z-230701T1930Z/
Sumner TN-
224 PM CDT Sat Jul 1 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SUMNER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
Middle Tennessee.

LAT...LON 3662 8579 3651 8581 3650 8581 3651 8579
      3635 8581 3636 8614 3660 8615 3663 8594
TIME...MOT...LOC 1923Z 266DEG 38KT 3650 8598 

$$

TNC087-111-159-169-011930-
/O.CON.KOHX.SV.W.0151.000000T0000Z-230701T1930Z/
Smith TN-Jackson TN-Macon TN-Trousdale TN-
224 PM CDT Sat Jul 1 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR NORTHERN SMITH...NORTHWESTERN JACKSON...MACON AND EAST CENTRAL
TROUSDALE COUNTIES...

At 223 PM CDT, a severe thunderstorm was located near Lafayette,
moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lafayette, Hartsville, Red Boiling Springs, Pleasant Shade, Dixon
Springs and Bugtussle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3662 8579 3651 8581 3650 8581 3651 8579
      3635 8581 3636 8614 3660 8615 3663 8594
TIME...MOT...LOC 1923Z 266DEG 38KT 3650 8598 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 12:29 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 1, 12:29 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1229 PM CDT Sat Jul 1 2023

...New AVIATION...

.UPDATE...
Issued at 1017 AM CDT Sat Jul 1 2023

There's still quite a bit of uncertainty as to how things will
exactly unfold thunderstorm wise this afternoon and evening. So
far a few showers developed over Perry County and moved east into
Hickman and Maury Counties. It's apparent that the area really
doesn't have the juicy atmosphere to tap into "just yet" like
what we're observing just west of the Tennessee River in West
Tennessee. No surprise that short range models/CAMs continue to
have a very difficult time handling the ongoing convection in West
Tennessee, so will definitely keep a close eye on radar once
these storms push east into Middle Tennessee. Currently,
instability parameters are quite a bit lower over Middle Tennessee
likely from being worked over with convection last night, but
once again, another wrench gets thrown into the forecast and we
expect this to change rapidly this afternoon.

Regardless of how things evolve, the good news is...it's not
quite as hot, humid, and miserable as yesterday since cloud cover
remains over the area. But just west of the Tennessee River, the
juicy dewpoints aren't far away. So with all that said, I think
staying weather aware is key today especially if you are partaking
in any outdoor activities as there could be storms this
afternoon, somewhat of a break, and then more storms late tonight
especially north.

Northwest flow in the summer is a tricky one so prepare for
damaging wind gusts and hail during the above mentioned time
frames. Not every storm will be severe, but I have no reason to
believe the potential will go away anytime soon.

&&

.SHORT TERM...
(Today through Sunday)
Issued at 203 AM CDT Sat Jul 1 2023

The center of a high pressure system is still over southern LA/MS,
leaving TN under northwest flow with plenty of atmospheric
moisture available. Overall, do expect today to be fairly similar
to yesterday. Hot temperatures are still expected due to the
influence of high pressure with high temperatures soaring again
into the mid and upper-90's. With high humidity, expect another
round of dangerous heat index values near 105 degrees this
afternoon. Opted to keep the current Heat Advisory as is. A few
places may see heat index values nearing 110 degrees, but it
doesn't look to be long lasting or widespread enough at this time
to upgrade to an Excessive Heat Warning.

Otherwise, the other concern today will be another round of
thunderstorms. As has been the theme the past several days,
models and CAMs have provided no help with forecasting convection.
Thunderstorms will be likely this afternoon and evening, but
confidence is low in coverage and more specific timing. However,
there will be an abundant amount of instability available for
today's storms. This means that no matter where the storms develop
today, they will have the potential to quickly turn severe.
Damaging wind gusts of 60 mph or greater will be the main threat.

By tonight, an upper-level trough will be tracking eastward into
the Ohio River Valley. This may have enough influence to keep
showers and thunderstorms continuing into the overnight hours, but
it will have more of an influence on Sunday. As it tracks eastward
to our north, the high pressure system finally begins to break
down, and our flow aloft strengthens as it becomes more zonal to
southwesterly. Coverage of thunderstorms looks to increase on
Sunday, and with still an abundant amount of instability and
increasing wind shear, another round of strong to severe
thunderstorms is possible. Damaging wind gusts of 60 mph or
greater is still the main threat.

&&

.LONG TERM...
(Sunday Night through next Saturday)
Issued at 203 AM CDT Sat Jul 1 2023

An active weather pattern is on tap through the remainder of the
forecast period with no break in store from the daily rounds of
thunderstorms. A summertime-like pattern is ahead with a Gulf of
Mexico high pressure helping to usher in lots of moisture.
Thunderstorms will be expected each day, with coverage likely
peaking during the afternoon and evening hours with peak heating.
High temperatures will remain hot in the 90's each day. Some
"cooler" temperatures look to be in store by the end of the week
though as a cold front arrives Friday, dropping our temperatures
into the 80's.

&&

.AVIATION...
(18Z TAFS)
Issued at 1222 PM CDT Sat Jul 1 2023

Radar trends show a line of strong storms moving through the mid-
state, which will likely impact all TAF sites early in the
forecast period and will amend as needed to capture rapidly
changing trends. Expect gusty west winds in excess of 35kt from
the west, with brief VIS reduction to IFR and MVFR CIGS lasting
about an hour. Afterwards, some showers and thunderstorms may
redevelop through the afternoon and evening based on activity in
west TN and northern AR. Overnight, steady southerly winds will
shift slightly to the southwest and become more gusty after
daybreak.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      76  95  73  93 /  30  50  40  40
Clarksville    74  93  71  93 /  50  40  30  30
Crossville     67  87  65  84 /  30  70  50  50
Columbia       74  95  70  91 /  20  40  40  50
Cookeville     71  89  67  86 /  30  70  40  40
Jamestown      69  87  66  84 /  30  70  40  40
Lawrenceburg   73  95  69  90 /  20  40  40  50
Murfreesboro   73  95  70  91 /  30  50  40  50
Waverly        74  93  69  91 /  30  40  30  40

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for Bedford-Cannon-
Cheatham-Clay-Coffee-Davidson-De Kalb-Dickson-Giles-Hickman-
Houston-Humphreys-Jackson-Lawrence-Lewis-Macon-Marshall-Maury-
Montgomery-Perry-Robertson-Rutherford-Smith-Stewart-Sumner-
Trousdale-Wayne-Williamson-Wilson.

&&

UPDATE.......Hurley
SHORT TERM...Clements
LONG TERM....Clements
AVIATION.....05

In the hours before

Local storm report, Jul 1, 1:44 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
144 PM CDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     Tstm Wnd Dmg     8 NNE Slayden           36.41N 87.42W
07/01/2023                   Montgomery         TN   Emergency Mngr

            Numerous trees and powerlines down across
            the county. Time estimated on radar.

&&

APB
Local storm report, Jul 1, 1:47 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
147 PM CDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     Tstm Wnd Dmg     2 NNW Smyrna            36.01N 86.53W
07/01/2023                   Rutherford         TN   Emergency Mngr

            Unoccupied aircraft overturned.

&&

APB
Local storm report, Jul 1, 1:51 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
151 PM CDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     Tstm Wnd Dmg     2 SSW Nashville         36.15N 86.80W
07/01/2023                   Davidson           TN   Emergency Mngr

            Tree fallen on house.

&&

APB
Local storm report, Jul 1, 1:55 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
155 PM CDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     Tstm Wnd Dmg     2 E Oak Hill            36.07N 86.76W
07/01/2023                   Davidson           TN   Emergency Mngr

            Trees down across neighborhood. Time
            estimated on radar.

&&

APB
Local storm report, Jul 1, 1:57 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
157 PM CDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     Tstm Wnd Dmg     5 WNW Belle Meade       36.12N 86.94W
07/01/2023                   Davidson           TN   Public

            Trees down. Time estimated on radar.

&&

APB
Local storm report, Jul 1, 2:00 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
200 PM CDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     Tstm Wnd Dmg     1 NNW Forest Hills      36.07N 86.84W
07/01/2023                   Davidson           TN   Emergency Mngr

            Trees down across neighborhood. Time
            estimated on radar.

&&

APB

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:15 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale45 min
Jun 30, 7:32 PM CDTSevere Thunderstorm WarningOHXDeKalb, Jackson, Putnam, Smith, Trousdale, Wilson43 min
Jun 30, 7:34 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner41 min
Jun 30, 8:01 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Putnam, Warren, White, Wilson44 min
Jun 30, 8:11 PM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Sumner, Wilson34 min
Jun 30, 8:22 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson23 min
Jun 30, 8:38 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson, Wilson37 min
Jun 30, 8:41 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson34 min
Jun 30, 8:42 PM CDTAreal Flood AdvisoryOHXRobertson, Sumner3 hr
Jun 30, 8:57 PM CDTSpecial Weather StatementOHXRutherford48 min
Jun 30, 9:11 PM CDTSpecial Weather StatementOHXDavidson49 min
Jun 30, 9:29 PM CDTSpecial Weather StatementOHXBedford, Coffee, Grundy46 min
Jun 30, 9:30 PM CDTSpecial Weather StatementOHXGiles, Lawrence, Marshall, Maury45 min
Jul 1, 11:51 AM CDTSpecial Weather StatementOHXGiles, Maury39 min
Jul 1, 11:55 AM CDTSpecial Weather StatementOHXStewart35 min
Jul 1, 11:59 AM CDTSpecial Weather StatementOHXHumphreys, Perry31 min
Jul 1, 12:03 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Houston, Humphreys, Perry42 min
Jul 1, 12:07 PM CDTSevere Thunderstorm WarningOHXLewis, Perry, Wayne26 min
Jul 1, 12:23 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXCheatham, Dickson, Hickman, Houston, Humphreys, Maury and 2 more37 min
Jul 1, 12:25 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Montgomery, Robertson35 min
Jul 1, 12:29 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXDickson, Hickman, Houston, Humphreys, Perry17 min
Jul 1, 12:52 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXCheatham, Davidson, Dickson, Hickman, Robertson, Rutherford and 3 more23 min
Jul 1, 12:58 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Lewis, Marshall, Maury32 min
Jul 1, 1:00 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Montgomery, Robertson, Sumner30 min
Jul 1, 1:14 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXCheatham, Davidson, Rutherford, Sumner, Williamson, Wilson46 min
Jul 1, 1:29 PM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Sumner31 min
Jul 1, 1:49 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXCannon, DeKalb, Rutherford, Smith, Sumner, Trousdale and 1 more26 min
Jul 1, 2:15 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXCannon, DeKalb, Jackson, Macon, Putnam, Smith and 2 more45 min
Jul 1, 2:51 PM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Putnam, White24 min
Jul 1, 3:11 PM CDTSpecial Weather StatementOHXCumberland, Fentress, Overton49 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.